Indiana, 2006

Hail and Damaging Wind in Indiana, April 14 to 16, 2006

April 14 to 16, 2006 · NWS IWX · 21 events in 8 counties and zones

20 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 14, 6:05 PM EST, 26 minutes earlier.

Area forecast discussion, Apr 14, 6:05 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT FRI APR 14 2006

.AVIATION...
CONTINUE CONCERN IN THE NEAR TERM TAF FORECAST IS ONGOING CONVECTION
OUT AHEAD OF AN APPROACHING COLD FRONT. BASED ON RADAR TRENDS AND
ANALYSIS OF INSTABILITY PARAMETERS BELIEVE CONVECTION WILL STAY
SOUTH OF SOUTH BEND. FORT WAYNE A LITTLE MORE CHALLENGING AS IT
SHOULD BE ON NORTHERN EXTENT OF SHOWER AND THUNDERSTORM ACTIVITY.
KEPT VCTC IN FORT WAYNE TAF FOR THIS REASON. COLD FRONT WILL SWEEP
THROUGH LATER THIS EVENING QUICKLY BRINGING AN END TO THUNDERSTORM
ACTIVITY. LARGE SCALE SUBSIDENCE AND DRY BOUNDARY LAYER CONDITIONS
SHOULD PRECLUDE CUMULUS DEVELOPMENT DURING THE DAY SATURDAY AND
RESULT IN MAINLY CLEAR SKIES THROUGH THE DAY.

&&

.PREV DISCUSSION...
SHORT TERM...
TONIGHT AND SATURDAY

PRIMARY FOCUS ON CONVECTIVE AND SEVERE WEATHER POTENTIAL THIS
EVENING. UPSCALE CLUSTER OF SEVERE STORMS DEVELOPED QUICKLY ALONG
THE WABASH RIVER VALLEY WITHIN THE PAST HOUR...MOST LIKELY IN AREA
OF ENHANCED CONVERGENCE ALONG OLD OUTFLOW BOUNDARY WHICH HAS BEEN
PROGRESSING SOUTH THROUGH THE CWA THIS AFTERNOON. THIS STORM WILL
CONTINUE TO POSE A SEVERE THREAT NEXT HOUR WITH MAINLY HAIL AND
ISOLATED WIND. OF GREATER CONCERN IS MESOSCALE TRENDS UPSTREAM. SPC
MESOANALYSIS PAGE INDICATING MODERATE TO STRONG INSTABILITY OVER
NORTH CENTRAL INDIANA...WITH THE CINH CONTINUING TO DECREASE. WATER
VAPOR IMAGERY SHOWING WELL DEFINED MID LEVEL SHORTWAVE MOVING SE
THROUGH WISCONSIN THIS AFTERNOON ALONG WITH A WEAK LOW LEVEL COLD
FRONT IS PRODUCING ORGANIZED PRESSURE FALLS OVER WESTERN ILLINOIS.
SUSPECT INCREASING LARGE SCALE SUPPORT FOR ASCENT COUPLED WITH THE
ERASING OF CINH AND FAVORABLE DEEP LAYER SHEAR/INSTABILITY WILL
LIKELY SUPPORT ADDITIONAL DEVELOPMENT BETWEEN 21Z AND 00Z JUST
UPSTREAM OF CURRENT WATCH BOX OVER NE OR EAST CENTRAL ILLINOIS. IF
IT DOES FORM...CONVECTION SHOULD PROPAGATE SE THROUGH THE CWA
THROUGH THE EVENING. HAVE GONE WITH LIKELY POPS FOR THE EVENING
WITHIN THE WATCH BOX...CHANCE POPS OVER THE NORTHERN ZONES.

OVERNIGHT SURFACE COLD FRONT WILL DROP SE ACROSS THE CWA...LIKELY
MODULATED BY CONVECTIVE COLD POOLS. THIS WILL END THREAT OF
CONVECTION FROM NW TO SE OVERNIGHT. ON SATURDAY DRIER NE LOW LEVEL
FLOW WILL AID IN REMOVING LOW LEVEL MOISTURE AND THUS CONVECTIVE
THREAT. WILL CONTINUE WITH A DRY FORECAST. COOLER H85 TEMPS WILL
KEEP HIGHS DOWN FROM TODAY...BUT STILL WELL ABOVE NORMAL WITH LOW
70S OVER MUCH OF THE CWA.

LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY

MAIN DIFFICULTY REMAINS W/WAVERING FNTL ZONE INADV OF EJECTING SW
TROUGH ALG COAST OF SRN CA THIS AFTN. HWVR AS EVIDENCED TDA...OUTFLW
BNDRY FM LAST NIGHTS CONVN CERTAINLY PLAYING HAVOC ON MODEL
PLACEMENT AND SUBSEQUENT DVLPMNT. ATTM FAVOR GROSS SYNOPTIC
DEPICTION OF THE NAM WHICH LIKE OTHER SOLUTIONS HAS SLOWED IT EWD
EJECTION OF WRN SYS OUT OF THE PLAINS SUN AND WEAKER. THUS PREFER IS
WWD POSITIONING W/CONVN SUN AFTN/EVE. GFS SOLUTION SERIOUSLY
CONTAMINATED W/ITS SPURIOUS DVLPMNT ACRS IWX CWA THIS AFTN AND
LIKELY NO BTR BEYOND. AS SUCH WILL ATTEMPT TO REFINE POP/WX GRIDS
SUN AND SUN NIGHT. BEST CHC FOR RAINFALL APPEARS TO BE LT SAT NIGHT
INTO EARLY SUN COINCIDING W/STG LL THETA-E ADVTN. TEMPS EVEN MORE
PROBLEMATIC W/THERMAL RIDGING STILL INTACT OVERHEAD BUT TEMPERED BY
EXTENSIVE CLD CVR AND PENCHANT FOR AT LEAST AM SHOWERS. THUS GOING
NUMBERS IN LOW TO UPPER 60S STILL MATCHED W/LATEST GUIDANCE NUMBERS
AND ACCEPTED.

BEYOND THAT CONSIDERABLY UNCERTAINTY REMAINS W/YET ANOTHER STG SW
POISED TO SHIFT SLOWLY EWD ACRS THE CONUS. YDA/S PLACEMENT/TIMING
BASICALLY OUT THE DOOR W/00Z GUIDANCE DEPICTING A MORE AMPLIFIED
HIGH LATITUDE BLOCK DVLPG ACRS THE US. THIS FAVORS THE SLOWER EWD
PROGRESSION OF DEEP CLOSED LOW AND LATER TIMING INTO GREAT LAKES THU
NIGHT/FRI AND ABT 24HRS LATER THEN SHOWN YDA. AS SUCH WILL CONT W/NO
MENTION YET BUT DO NOTE A GOOD CHC FOR RAINFALL (BTR THEN LAST FEW
DAYS) WILL MATERIALIZE AT SOME POINT LT NXT WEEK. TEMPS WILL CONT
AOA SEASONABLE NORMS THROUGH THE WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...HITCHCOCK/BOGUTH
LONG TERM...HOLSTEN
Hazardous weather outlook, Apr 14, 4:58 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EDT FRI APR 14 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM CDT FRI APR 14 2006 /558 AM EDT FRI APR 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT...ESPECIALLY
THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-151000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
558 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.SOME
OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Apr 14, 1:44 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             MACY                    40.96N  86.13W
04/14/2006  M1.00 INCH       MIAMI              IN   TRAINED SPOTTER

            HAIL FALL LASTED TWO MINUTES
Local storm report, Apr 14, 2:07 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             ANDREWS                 40.86N  85.60W
04/14/2006  M1.00 INCH       HUNTINGTON         IN   TRAINED SPOTTER
Local storm report, Apr 14, 2:11 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             HUNTINGTON              40.88N  85.51W
04/14/2006  M0.88 INCH       HUNTINGTON         IN   TRAINED SPOTTER
Local storm report, Apr 14, 2:13 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             ANDREWS                 40.86N  85.60W
04/14/2006  M0.75 INCH       HUNTINGTON         IN   SPOTTER
Local storm report, Apr 14, 2:31 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             OSSIAN                  40.88N  85.17W
04/14/2006  E0.75 INCH       WELLS              IN   TRAINED SPOTTER
Local storm report, Apr 14, 3:00 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     2 S BLUFFTON            40.71N  85.17W
04/14/2006                   WELLS              IN   LAW ENFORCEMENT

            ROOF DAMAGE TO RESIDENCE LARGE TREE DOWN AND SEVERAL
            LARGE TREE BRANCHES DOWN

The radar

The Chicago radar (KLOT), 123 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, White

When
April 14, 6:31 PM EST to 6:43 PM EST
Where
White County, 4 mi W of Wolcott
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -87.117

Hail ranging from the size of quarters to golf balls were reported in and to the west of Wolcott.

Hail, White

When
April 16, 6:52 PM EST to 6:53 PM EST
Where
White County, 5 mi W of Chalmers
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -86.950

Reported by NWS Cooperative Observer.

Hail, Wabash

When
April 16, 7:21 PM EST to 7:22 PM EST
Where
Wabash County, Lagro
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.833, -85.733

Hail, Huntington

When
April 16, 7:34 PM EST to 7:35 PM EST
Where
Huntington County, 3 mi SE of Mt Etna
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -85.533

Hail, Cass

When
April 16, 7:51 PM EST to 7:52 PM EST
Where
Cass County, 3 mi E of Royal Center
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -86.450

Hail, Fulton

When
April 16, 7:58 PM EST to 7:59 PM EST
Where
Fulton County, Rochester
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -86.217

Hail, Fulton

When
April 16, 8:00 PM EST to 8:01 PM EST
Where
Fulton County, 3 mi SW of Rochester
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -86.250

Hail, Fulton

When
April 16, 8:01 PM EST to 8:02 PM EST
Where
Fulton County, Rochester
Measured
4.25 in hail
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -86.217

Hail ranging from penny to softball size was reported in and around the city of Rochester. While damage amounts are estimated, local newspaper articles reported damage to several vehicles as well as siding and roof damage.

Hail, Fulton

When
April 16, 8:06 PM EST to 8:07 PM EST
Where
Fulton County, 2 mi E of Rochester
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -86.183

Hail, Adams

When
April 16, 8:10 PM EST to 8:11 PM EST
Where
Adams County, 1 mi WSW of Berne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.650, -84.967

Hail, Fulton

When
April 16, 8:16 PM EST to 8:21 PM EST
Where
Fulton County, Akron
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.050, -86.000

Hail increased from the size of quarters up to golf ball size in the town of Akron.

Hail, Wabash

When
April 16, 8:32 PM EST to 8:42 PM EST
Where
Wabash County, 3 mi W of North Manchester
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -85.817

Hail ranging from penny to nickel size was reported around North Manchester.

Hail, White

When
April 16, 8:42 PM EST to 8:44 PM EST
Where
White County, 4 mi S of Wolcott
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.717, -87.033

Hail ranging from penny to golf ball size was reported around Wolcott with another severe thunderstorm.

Hail, Wells

When
April 16, 8:49 PM EST to 8:50 PM EST
Where
Wells County, Ossian
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -85.167

Thunderstorm Wind, White

When
April 16, 8:50 PM EST to 8:51 PM EST
Where
White County, Wolcott
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.767, -87.033

Hail, White

When
April 16, 8:52 PM EST to 8:53 PM EST
Where
White County, 5 mi WNW of Brookston
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -86.933

Hail, White

When
April 16, 9:04 PM EST to 9:05 PM EST
Where
White County, Burnettsville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -86.583

Golfball size hail was reported on US 24, near the White and Cass county line in Burnettsville.

Hail, Cass

When
April 16, 9:11 PM EST to 9:12 PM EST
Where
Cass County, 3 mi W of Logansport
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.400

Hail, Allen

When
April 16, 9:49 PM EST
Where
Allen County, 5 mi SW of (Fwa)baer Fld Ft Way
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.933, -85.250

Reported by observers at the Fort Wayne International Airport.

Hail, Allen

When
April 16, 9:50 PM EST to 9:51 PM EST
Where
Allen County, 5 mi SW of Ft Wayne
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -85.200

Hail, Allen

When
April 16, 10:15 PM EST to 10:16 PM EST
Where
Allen County, 1 mi NE of Ft Wayne
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -85.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5496654, 5496655, 5496656, 5496657, 5496658, 5496659, 5496660, 5496661, 5496662, 5496663, 5496664, 5496665, 5496666, 5496667, 5496668, 5496669, 5496670, 5496671, 5496733, 5496734, 5496735.